Flonase and Weight Gain

Weight gain is a side effect that healthcare providers have seen in people taking Flonase. Weight gain was reported in "postmarketing" experience with the drug, however, which means that it was not actually seen during clinical trials. If you are taking Flonase and weight gain occurs, your healthcare provider may recommend lifestyle changes or switch you to another allergy medicine.

Does Flonase Cause Weight Gain?

Weight gain is a possible (although not common) side effect of Flonase® (fluticasone propionate nasal spray). This data comes from information that was voluntarily reported by healthcare providers.
 

Side Effects, Clinical Trials, and Postmarketing Experience

Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people who are given a placebo (which contains no active ingredient). In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. In these types of studies, weight gain did not appear to be one of the possible Flonase side effects.
 
After medications are approved and are being used by the general public, healthcare providers can voluntarily report side effects. This information may point to possible side effects that were not seen in clinical trials. However, it is difficult (if not impossible) to tell how frequently such side effects occur or even if they are actual side effects, since they are reported voluntarily and since there is no placebo. These reported side effects are known as "postmarketing experience." Weight gain was reported in postmarketing experience with Flonase.
 

Flonase and Weight Gain: Suggestions

If you are noticing weight gain with Flonase, talk to your healthcare provider. Sometimes, weight gain can be a sign of steroid overuse. However, although Flonase is a steroid, it is unlikely to cause such problems, since it is used as a nasal spray. Your healthcare provider may make sure your weight gain is not due to this and will also look for other causes of weight gain. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to another allergy medicine.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
 
 
How to Motivate Your Child With ADHD at School

Flonase Nasal Spray -- Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.